Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 197, NWS Twin Cities, MN

September 5, 2019Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 5, 2019, 2:18 PM CDT for Rusk County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 2:18 PM CDT (19:18 UTC)
Expired
Sep 5, 2019, 2:45 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 174 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KMPX 051918
SVRMPX
WIC107-051945-
/O.NEW.KMPX.SV.W.0197.190905T1918Z-190905T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
218 PM CDT Thu Sep 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rusk County in northwestern Wisconsin...

* Until 245 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Winter, or 18 miles northeast of Ladysmith, moving southeast at
  45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9101 4564 9100 4564 9068 4563 9067
      4552 9068 4551 9069
TIME...MOT...LOC 1918Z 303DEG 41KT 4569 9089 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD
1 follow-up statement
443 
WWUS53 KMPX 051937
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Thu Sep 5 2019

WIC107-051945-
/O.CON.KMPX.SV.W.0197.000000T0000Z-190905T1945Z/
Rusk WI-
237 PM CDT Thu Sep 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 237 PM CDT, a severe thunderstorm was located near Catawba, or 24
miles east of Ladysmith, moving southeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4557 9086 4564 9081 4564 9068 4563 9067
      4552 9068 4551 9069
TIME...MOT...LOC 1937Z 303DEG 41KT 4557 9062 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:06 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 5, 1:06 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
106 PM CDT Thu Sep 5 2019

.UPDATE...
Issued at 106 PM CDT Thu Sep 5 2019

Updated for 18Z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 350 AM CDT Thu Sep 5 2019

Short term concern is convective threat today into this evening.

Convection firing over northwest MN ahead of incoming short wave
moving though southern Alberta and eastern North Dakota. This
feature moves east/southeast today and mainly affects northern MN
and portions of northwest WI this morning. Meanwhile some WAA ACCAS
trying to develop/maintain itself over northwest IA this morning.
Various HIRES models try and lift that northeast this morning so
will continue to carry a low PoP for this.

Agree overall with SPC Day1 outlook of marginal risk severe over the
northeast portion of the CWA. Front moves southeast, with surface
low progged close to east central MN by 00z. Instability increases,
MUCAPE to 1500 J/kg and steep mid level lapse rates, and shear
values near 50kts, could generate isolated severe threat over he
northeast portion of the area. Mid level capping should prohibit
development into western MN this afternoon, but will have to
maintain small PoP over eastern central MN late afternoon/evening
for isolated thunder threat.

Surface winds should pick up this morning and some gusts 20-25kts
likely ahead of frontal boundary. This should be able to pump up
temperatures to around 80 eastern MN with some mid 80s likely to the
southwest.  Front moves through this evening and should take any
shower threat with it. Clouds will remain in cyclonic flow behind
the departing system and these will linger through the morning over
the eastern CWA. Highs Friday should top out close to guidance
values of 70s for the area.

.LONG TERM...(Friday night through Wednesday)
Issued at 350 AM CDT Thu Sep 5 2019

Not much has changed in the general idea for the extended, with a
cool, cloudy, and showery weekend expected. This will be followed by
rising heights and more westerly, and at times southwesterly, flow
next week, which will allow for a return to more above normal
temperatures, along with a couple of chances for heavier rain and
thunderstorms early in the week and again around Thursday.

Uncertainty continues with precip chances this weekend as if
anything, model spread has increased with how far north precip will
make it. The one change we have seen, that's agreed upon by both the
ECMWF and GFS is that this wave will be slower in getting here.
There look to be two sources of precip over the weekend. One will be
more convective and at the nose of the stronger LLJ down across
Neb/IA. Up here, it's mid-level fgen and PVA out ahead of a short
wave that will be shearing out as it moves out of the Dakotas
Saturday night. In addition, we still have dry high pressure over
Ontario as our low level air feed, so precip will have dry air to
battle as well. Still prefer a solution similar to what the 5.00
ECMWF continues to show, with the bulk of the precipitation falling
along and southwest of the MN River Valley, but the increase in
models, especially in the GEFS, that spread precip farther north and
linger it into Sunday lead to a fairly broad increase in the
coverage of chance pops through the weekend. Given the slower
progression of things, we look to see enough sun early Saturday
where forecast highs have increased a bit, while a now cloudier
Sunday has seen a drop in forecast highs, though we have a pretty
good high bust potential for Sunday highs if things work out more
like the ECMWF.

Next week, the main theme continues to be rising h5 heights. Within
this general increase in heights, we will see a couple of strong
upper waves work through Monday/Tuesday and again Thursday/Friday.
In both cases, we should see rather robust shower/thunderstorm
coverage move in with strong theta-e advection ahead of both waves,
with potential for additional convection as surface lows and cold
fronts move across the area. Severe weather would certainly be a
possibility when looking at wind fields and shear associated with
both systems, but in both cases, the degree of destabilization is in
question, which keeps any severe threats low at this point, but
something worth keeping an eye on.  In addition, the GFS shows PWs
increasing to over 1.75" with each system, which is up near the
climatological max for the time of year, so some heavy rain will be
possible as well.

Finally, for temperatures, if we don't see 80 in the Twin Cities
today, GEFS plumes show we'll likely see at least a couple of days
next week top 80, so it's looking likely that we will NOT join 1924
in being the only year where we didn't see another 80 after
August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 106 PM CDT Thu Sep 5 2019

VFR conditions expected through this evening, with sct/bkn cu and
mi-level clouds this afternoon. Scattered showers and
thunderstorms will develop across far-eastern Minnesota and west-
central Wisconsin this afternoon and evening. The bulk of this
precipitation is expected to stay north and east of area
terminals, but will continue the vcts mention at RNH/EAU this
evening. South/southwest winds will be sustained at 10-15 kts
this afternoon, with gusts of 20-25 kts. Winds become
northwesterly behind a cold front overnight, with speeds briefly
increasing to 10-15 kts behind the front. Lower clouds stream in
behind the front tonight, with MVFR ceilings expected at
MSP/RNH/EAU.

KMSP...Expect scattered showers/thunderstorms to remain east of
the terminal this afternoon and evening. Gusts of 20-25 kts will
diminish towards sunset, with winds briefly increasing to 10-15
kts between 03-09Z behind a cold front. Ceilings lower behind the
front as well, with MVFR conditions expected into the morning,

/OUTLOOK FOR KMSP/
Sat...Mainly VFR. Chance of -SHRA/MVFR. Wind N 5 kts.
Sun...Mainly VFR. Chance of -SHRA/MVFR. Wind E 5-10 kts.
Mon...Chance of MVFR/-TSRA. Wind SE 10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...MPG
AVIATION...ETA
Hazardous weather outlook, Sep 5, 4:25 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
425 AM CDT Thu Sep 5 2019

MNZ042>045-049>053-059>063-070-078-WIZ014>016-023>028-060930-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
425 AM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today for central and east
central Minnesota into western Wisconsin. A severe storm or two is
possible, with large hail and strong winds being the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Monday through Tuesday. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN may be needed today.

MNZ041-047-048-054>058-064>069-073>077-082>085-091>093-060930-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
425 AM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Monday through Tuesday. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.